Thursday, May 15, 2014

Metformin associated lactic acidosis: what hospitalists need to know

Phenformin, an older generation biguanide and metformin's precursor, was in its last days on the pharmaceutical market during my training. It had caused hundreds, maybe even thousands of deaths from lactic acidosis before the FDA finally yanked it in 1978. In an unprecedented move the HEW secretary declared phenformin an “imminent hazard to the public health.”

So, naturally, when metformin was launched 17 years later, despite a purported lower incidence of lactic acidosis, its clinical use was approached with great caution and vigilance. Over time in the post marketing experience, in contrast to that observed with many other drugs, these cautions were relaxed as metformin proved to be a much safer and more forgiving drug than its predecessor.

Just how great, then, is the threat of lactic acidosis with metformin? That was the question of a recent study. Metformin associated lactic acidosis is very uncommon but can occur when metformin accumulates and is highly fatal. From the study:

All cases of lactic acidosis (pH, less than or equal to 7.35; arterial lactate, greater than or equal to 5 mmol/L) related to metformin accumulation (plasma level greater than or equal to 4 mcg/mL) from 2007 to 2011 were retrospectively reviewed. Erroneous ingestion and voluntary overdoses were excluded. Epidemiological, medical history, clinical and laboratory data were evaluated in all cases. Results. Sixty-six patients were included. Thirty-one patients (47%) had contraindication to therapy with metformin. All patients showed severe lactic acidosis (pH, 6.91 ± 0.18; lactate, 14.36 ± 4.90 mmol/L) and acute renal failure (creatinine, 7.24 ± 3.29 mg/dL). The mean metformin plasma concentration was 40.68 ± 27.70 mcg/mL. Metformin plasma concentrations showed a correlation, statistically significant even if not strong, with creatinine (p = 0.002, R = 0.37), pH (p less than 0.0001, R = - 0.43) and plasma lactate levels (p = 0.001, R = 0.41). Sixty-two (94%) underwent dialysis. Early mortality (before discharge from ICU) was 26% (17 cases)... 
Conclusions. Patients on chronic therapy with metformin may develop a mitochondrial-related toxicity that should be considered when patients present with lactic acidosis, renal failure, and frequently, a medical history of gastrointestinal manifestations during the days preceding the hospital admission.

There was an accompanying editorial which, according to a post at The Poison Review, contains a lot of pearls. Unfortunately I am unable to access the full text but the Poison Review post lists a few of them:

Evaluate patients started (or continued) on metformin for contraindications to the drug.

Screen patients on metformin who present with a gastroenteritis-type syndrome or other conditions that predispose to dehydration for metabolic acidosis (my feeling is that an initial blood gas would be unnecessary since checking the electrolytes and anion gap should suffice).

Consider early hemodialysis in patients presenting with MALA — this would both help remove the drug and correct severe acidosis.

Add metformin toxicity to the differential diagnosis in appropriate patients suspected of having sepsis, mesenteric ischemia, or respiratory failure.

Know that metformin-induced metabolic acidosis does indeed exist, and that these patients are typically extremely ill.

Realize that with proper care these patients can survive, even if they’ve presented with amazingly low pH readings.

No comments: